Studies continue to put a harsh light on proton pump inhibitors (PPIs), which are medications used...READ MORE
What’s Going Around: Holiday Cheer and a Whole Lot of Sniffles— How To Protect Yourself From Dangerous FLQ Antibiotics This Time of Year
What goes around comes around. Right now that means a whole lot of holiday presents, baked goods and sniffles, flus and viruses! Yep, we’re taking time off of work, joining our friends and family together and spreading more than just holiday cheer.
But before you call the doctor and start taking medication, we have an important warning: Beware of Fluoroquinolone antibiotics!
Fluoroquinolone antibiotics are very popular, very commonly prescribed types of antibiotics that have a very unfortunate potential risk: Peripheral neuropathy, a type of nerve damage that may be permanent… and debilitating.
Fluoroquinolone antibiotics were initially made — and FDA approved — to treat serious, life-threatening infections. Life-threatening infections such as Anthrax, or illnesses that cause hospitalization and repeated treatments.
Unfortunately, fluoroquinolone antibiotics have become increasingly popular prescriptions for an array of non-serious and non-life-threatening infections. Think: urinary tract infections and ear infections — infections that are anything but life-threatening.
When a doctor prescribes a fluoroquinolone antibiotic for something as routine as an ear infection, urinary tract infection or even that holiday bug going around your friend group, the doctor may be unknowingly increasing your risk for developing severe and potentially permanent nerve damage, one that could cause severe shooting pains, numbness and tingling.
But don’t worry, because it gets worse!
In fact, once patients start developing symptoms of nerve damage that may be due to fluoroquinolone antibiotics, they may have a very difficult time getting the medical community to take their symptoms taken seriously. That is because there is not enough information out there for doctors to understand just how dangerous fluoroquinolone antibiotics may be for some patients — and what the symptoms are. We represent clients who developed peripheral neuropathy nerve damage after taking fluoroquinolone antibiotics and many of them report that their symptoms were not taken seriously, instead, some of them were told the problems were all in their head! Imagine that!
It’s hard enough having to suffer nerve damage, but to not have that nerve damage understood and treated by those you trust just makes things worse.
Before you think we’re blaming doctors, please understand that this does not have to do with doctors themselves. Instead, this has to do with the manufacturers and marketers of fluoroquinolone antibiotics —big pharmaceutical companies that could, and should, do so much more to warn both the public and doctors about the potential dangers of taking fluoroquinolone antibiotics.
The best thing to do is to ask your doctor if he or she is prescribing a fluoroquinolone or quinolone antibiotic. If he or she is — and your infection is not life-threatening — ask if there is another option. Truth is, there are a whole lot of antibiotics on the market…. and not all of them come with an associated risk for nerve damage.